Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS Binghamton, NY

October 8, 2005Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Oct 8, 2005, 12:30 PM EDT for Pike County, Pennsylvania. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2005, 12:30 PM EDT (16:30 UTC)
Expired
Oct 8, 2005, 6:30 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Pike County, PA

The radar

The Binghamton radar (KBGM), 133 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 2:40 PM EDTFLASH FLOOD1 W Matamoras, PAROADS FLOODED IN POOR DRAINAGE AREAS DUE TO HEAVY RAINS IN MATAMORAS AND ALSO IN WESTFALL TOWNSHIP.
Oct 8, 2:40 PM EDTFLASH FLOODDingmans Ferry, PAROADS FLOODED DUE TO POOR DRAINAGE.
Oct 8, 4:45 PM EDTFLASH FLOODMilford, PACOUNTY ROUTE 2001 FLOODED NEAR MILFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 130 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 081631
FFWBGM
PAC103-082230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1230 PM EDT SAT OCT 8 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA 

* UNTIL 630 PM EDT 

* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER
  RADAR AND SPOTTER REPORTS INDICATED THAT BETWEEN 3 
  AND 5 INCHES OF RAIN HAS FALLEN IN PIKE COUNTY SINCE
  YESTERDAY. ADDITIONAL RAINFALL OF 2 TO 3 INCHES IS
  EXPECTED BY THE TIME THE RAIN TAPERS OFF LATE TONIGHT. 

AS OF EARLY THIS AFTERNOON...THERE HAVE BEEN REPORTS OF MINOR 
ROAD FLOODING IN MATAMORAS AND DINGMANS FERRY. THE ADDITIONAL 
RAINFALL THAT IS EXPECTED WILL LEAD TO MORE SIGNIFICANT FLOODING IN 
URBAN AREAS AND ON THE SMALLER STREAMS AND CREEKS IN PIKE 
COUNTY.                  

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. NEVER 
DRIVE YOUR VEHICLE INTO AN AREA WHERE THE WATER COVERS THE ROADWAY. 

LAT...LON 4138 7468 4132 7460 4123 7477 4106 7494
      4127 7538 4157 7509 4148 7490

$$
NICOSIA
2 follow-up statements
000 
WGUS71 KBGM 081907
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT SAT OCT 8 2005

PAC103-082230-
PIKE PA-
305 PM EDT SAT OCT 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR PIKE
COUNTY...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW HEAVY RAIN CONTINUING TO FALL ACROSS ALL OF PIKE COUNTY. 
RADAR ESTIMATES AND SPOTTER REPORTS INDICATE AROUND 4 TO 5 INCHES OF 
RAIN HAS FALLEN ACROSS MUCH OF THE COUNTY WITH A REPORT OF OVER 7 
INCHES RECEIVED OVER THE HIGHER ELEVATIONS NEAR DINGMANS FERRY.  

THERE WERE SCATTERED REPORTS OF FLOODING ALONG SEVERAL ROADS IN THE 
EASTERN PORTION OF PIKE COUNTY IN DINGMANS FERRY...WESTFALL TOWNSHIP 
AND MATAMORAS. URBAN AND POOR DRAINAGE AREAS WERE HAVING THE MOST 
PROBLEMS. 

RADAR INDICATED THAT A BAND OF HEAVY RAINFALL EXTENDED ALL THE WAY 
SOUTHWEST THROUGH EASTERN PENNSYLVANIA TO NEAR WASHINGTON DC. 
THIS BAND OF HEAVY RAIN WILL CONTINUE TO AFFECT PIKE COUNTY INTO THE 
EVENING HOURS WITH ADDITIONAL HEAVY RAINFALL. 

ADDITIONAL RAINFALL OF 2 TO 4 INCHES IS POSSIBLE IN PIKE 
COUNTY BY THE TIME THE RAIN ENDS LATE TONIGHT. THIS ADDITIONAL 
RAINFALL COULD BRING RAIN TOTALS TO 10 INCHES LOCALLY OVER THE 
HIGHER TERRAIN. MANY AREAS IN PIKE COUNTY COULD SEE OVER 6 INCHES 
TOTAL RAINFALL. 

RUNOFF FROM THIS ADDITIONAL RAINFALL WILL LEAD TO FLOOD PROBLEMS 
ALONG STREAMS...CREEKS AND LOW-LYING AREAS. POOR DRAINAGE AREAS ALSO 
WILL CONTINUE TO SEE SIGNIFICANT FLOOD PROBLEMS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 4138 7468 4132 7460 4123 7477 4106 7494
      4127 7538 4157 7509 4148 7490

$$
NICOSIA
000 
WGUS71 KBGM 082056
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 PM EDT SAT OCT 8 2005

PAC103-082230-
PIKE PA-
500 PM EDT SAT OCT 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR PIKE
COUNTY...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN FALLING OVER EASTERN AND CENTRAL PIKE COUNTY. 
THE HEAVY RAINFALL IN PIKE COUNTY WAS A PART OF A BAND OF HEAVY RAIN 
THAT EXTENDED FROM EASTERN NEW YORK AND WESTERN NEW ENGLAND...
SOUTHWEST TO SOUTHEAST PENNSYLVANIA NEAR LANCASTER. HEAVY RAIN 
WILL CONTINUE IN PIKE COUNTY UNTIL AROUND 7 TO 8 PM WITH AN 
ADDITIONAL 1 TO 2 INCHES POSSIBLE. STORM TOTAL RAINFALL COULD REACH 
UP TO 10 INCHES OVER THE HIGHER TERRAIN...WITH UP TO 6 INCHES IN THE 
DELAWARE RIVER VALLEY. 

THE HEAVY RAINS WILL CONTINUE TO CAUSE FLOOD PROBLEMS INTO THE 
EVENING. MANY ROADS WERE BECOMING FLOODED...ESPECIALLY IN THE 
EASTERN PART OF THE COUNTY. FLOODING WILL CONTINUE TO BECOME MORE 
WIDESPREAD IN LOW-LYING...POOR DRAINAGE AND URBAN AREAS. IN 
ADDITION...MANY STREAMS AND CREEKS LIKELY WILL SPILL THEIR BANKS
AND FLOOD.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4138 7468 4132 7460 4123 7477 4106 7494
      4127 7538 4157 7509 4148 7490

$$
NICOSIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 10:15 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 8, 10:15 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1015 AM EDT SAT OCT 8 2005

.SHORT TERM...(TODAY)
UPDATE...WITH LATEST 24 HOUR RAIN AMTS GENERALLY AVERAGING 1.5-2.5
INCHES WEST OF I-81 AND LTL RESPONSE TO RIVERS OR SMALL STREAMS...WE
WILL BE DROPPING THE FLOOD WATCH OVER MOST OF CNTRL NY...BUT 2.5-3.5
INCH AMOUNTS...AND SOME MORE RAIN TO COME...WILL PROMPT US TO
CONTINUE WATCH FOR THE WESTERN CATSKILLS...AND MOST OF NEPA. RADAR
SHOWS SHARP CUTOFF TO STEADY RAIN FROM FINGER LAKES TO PA. STILL
PLENTY OF MOISTURE SURGING NWD INTO THE SHALLOW FRONTAL BOUNDARY NOW
SETUP ACROSS NEPA WHERE ANY ADDL HVY RAIN WILL FOCUS. STILL A FAIR
AMT OF LIGHTER RAIN COMING NORTH FROM CNTRL PA...AND OBS CURRENTLY
SHOW LGT RA AND DRIZZLE ONGOING IN FINGER LKS TO MHWK VLY. FEEL MORE
LGT RAIN/DZ WILL CONTINUE OR SPREAD AGAIN THAT FAR NORTH THRU THE
AFTERNOON AS NEXT SURGE COMES INTO THE AREA. NOT HEAVY...BUT ENOUGH
TO BE NOTICEABLE AND GLOOMY SO HAVE NUDGED POPS UP AGAIN AND WILL GO
WITH OCCASIONAL LGT RA OR DZ TO DELINEATE FROM AREAS TO THE SE WHERE
STEADY RAIN WILL CONTINUE.

MADE SOME ADJUSTMENTS TO HIGH TEMPERATURES AND HOURLY TRENDS WHICH
ARE VERY TRICKY TODAY DUE TO SHARP GRADIENT NEAR FRONT. -JAB
&&

.LONG TERM...
NAM MOS HAS CATEGORICAL POPS SAT NGT INTO SUN NGT. WILL TAPER POPS
OFF FROM CAT SAT NGT TO CHC SUN NGT. ALSO POPS TAPERED FROM LOW IN
NW TO HIGH IN SE. PRECIP AMOUNTS ALSO TAPERED FROM LIGHT IN NW TO
HEAVY IN SE. QPF LIGHTER THAN THE AMOUNTS IN THE NEXT 24 HOURS.

FOR THE REST OF THE EXTENDED FROM TUESDAY ON STILL UNCERTAINTY WITH
FRONTAL BOUNDARY NOT MOVING MUCH TO THE SE. SLOW MOVING WAVES
CONTINUE ALONG FRONT. QUESTION ALSO HOW MUCH UL TROF IN WEST LIFTS
AND FILLS AS IT MOVES E. MODELS GENERALLY AGREE ON UL HEIGHTS
BECOMING MORE ZONAL BY NEXT WEEKEND. A WEAK TROF COULD BRING SOME
SHOWERS FRIDAY BUT FOR NOW...WILL KEEP IT DRY FROM WEDNESDAY ON WITH
FRONT TO COAST WED. FOR THIS PERIOD HAVE GONE WITH HPC GRIDS. -TAC
&&

.AVIATION (08/12Z - 09/12Z)...
CIGS HIGHLY VRBL IN THE COLD AIR BEHIND FRONT OVER CNY-NEPA.
GENERALLY RANGING FROM LIFR TO MVFR. DO EXPECT TO SEE SOME
IMPROVEMENT TO BORDERLINE IFR-MVFR THRU THE DAY WITH VSBYS 1-3
MILES. MDT RAIN AT AVP...TAPERS OFF TO DZ SYR-UCA. -JAB
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH...DISCONTINUED FOR...ONEIDA-YATES-SENECA-SOUTHERN
CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-MADISON-CORTLAND-
CHENANGO-TIOGA-BROOME
FLOOD WATCH...CONTINUED THRU NOON SUNDAY FOR...
OTSEGO-DELAWARE-SULLIVAN
.PA...FLOOD WATCH...DISCONTINUED FOR...BRADFORD
FLOOD WATCH...CONTINUED FOR
SUSQUEHANNA-WAYNE-PIKE-LACKAWANNA-LUZERNE-WYOMING

CORRECTED W/W/A SECTION
Hazardous weather outlook, Oct 8, 2:33 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 AM EDT SAT OCT 8 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-090645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
233 AM EDT SAT OCT 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE AND TWO...A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY
MORNING. SEE THE FLOOD STATEMENT FOR DETAILS.

.DAYS THREE THROUGH SEVEN...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED...HOWEVER...SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE.

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.